Be careful of food supplements, teas containing St John's wort: Health institute
Public health institute RIVM warned Netherlands residents to beware of food supplements and teas containing St. John's wort. This herb is said to help with mood disorders and sleep problems, but can interfere with actual medicines, the RIVM said.
"Some medicines work less well because of St. John's wort. For example, it reduces the effect of chemotherapy or medicines against fungal or viral infections," the RIVM said. Other medicines like antidepressants or tranquilizers may have a stronger effect if combined with St. John's wort.
St. John's worth can also be harmful on it's own, not combined with medicines. According to the health institute, use of the herb could increase the chance of sunburn. "Other complaints such as dizziness, diarrhea and anxiety can also occur."
According to the RIVM, little is known about the effects of long-term use of St. John's wort. There is also not sufficient information to say whether it is dangerous for pregnant women and unborn children.